Alert archive / California / High Surf Advisories in 2023
High Surf Advisory 2, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Jan 10, 2023, 2:31 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Jan 12, 2023, 1:00 PM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2023, 2:31 PM PST (22:31 UTC)
- In effect from
- Jan 12, 2023, 1:00 PM PST
- Expired
- Jan 13, 2023, 1:00 PM PST
- In force
- 24 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
785 WHUS46 KEKA 102231 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 231 PM PST Tue Jan 10 2023 CAZ101-103-104-109-110645- /O.NEW.KEKA.SU.Y.0002.230112T2100Z-230113T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 231 PM PST Tue Jan 10 2023 ...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 10 AM PST FRIDAY... * WHAT...Large breaking waves to 23 feet are forecast to occur along west facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 1 PM Thursday to 10 AM PST Friday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
8 follow-up statements
338 WHUS46 KEKA 110804 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1204 AM PST Wed Jan 11 2023 CAZ101-103-104-109-112000- /O.CON.KEKA.SU.Y.0002.230112T2100Z-230113T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1204 AM PST Wed Jan 11 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM THURSDAY TO 10 AM FRIDAY... * WHAT...Large breaking waves to 23 feet are forecast to occur along west facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt, and Mendocino Coast. * WHEN...From 1 PM Thursday to 10 AM Friday. * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. $$
286 WHUS46 KEKA 111951 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1151 AM PST Wed Jan 11 2023 CAZ101-103-104-109-120400- /O.CON.KEKA.SU.Y.0002.230112T2100Z-230113T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1151 AM PST Wed Jan 11 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM THURSDAY TO 10 AM PST FRIDAY... * WHAT...Large breaking waves up to 23 feet are forecast to occur along west facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt, and Mendocino Coast. * WHEN...From 1 PM Thursday to 10 AM Friday. * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
017 WHUS46 KEKA 120352 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 752 PM PST Wed Jan 11 2023 CAZ101-103-104-109-121200- /O.CON.KEKA.SU.Y.0002.230112T2100Z-230113T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 752 PM PST Wed Jan 11 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM THURSDAY TO 10 AM PST FRIDAY... * WHAT...Large breaking waves up to 23 feet are forecast to occur along west facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt, and Mendocino Coast. * WHEN...From 1 PM Thursday to 10 AM Friday. * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
838 WHUS46 KEKA 121159 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 359 AM PST Thu Jan 12 2023 CAZ101-103-104-109-130000- /O.CON.KEKA.SU.Y.0002.230112T2100Z-230113T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 359 AM PST Thu Jan 12 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM FRIDAY... * WHAT...Large breaking waves up to 23 feet are forecast to occur along west facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt, and Mendocino Coast. * WHEN...From 1 PM Thursday to 10 AM Friday. * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. $$
223 WHUS46 KEKA 122346 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 346 PM PST Thu Jan 12 2023 CAZ101-103-104-109-130800- /O.CON.KEKA.SU.Y.0002.000000T0000Z-230113T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 346 PM PST Thu Jan 12 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY... * WHAT...Large breaking waves up to 23 feet are forecast to occur along west facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt, and Mendocino Coast. * WHEN...From 1 PM Thursday to 10 AM Friday. * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. $$
568 WHUS46 KEKA 130641 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1041 PM PST Thu Jan 12 2023 CAZ101-103-104-109-131800- /O.CON.KEKA.SU.Y.0002.000000T0000Z-230113T1800Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1041 PM PST Thu Jan 12 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY... * WHAT...Large breaking waves up to 23 feet are forecast to occur along west facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt, and Mendocino Coast. * WHEN...From 1 PM Thursday to 10 AM Friday. * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. $$
153 WHUS46 KEKA 131642 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 842 AM PST Fri Jan 13 2023 CAZ101-103-104-109-132100- /O.EXT.KEKA.SU.Y.0002.000000T0000Z-230113T2100Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 842 AM PST Fri Jan 13 2023 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... * WHAT...Large breaking waves up to 23 feet are forecast to occur along west facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Until 1 PM PST this afternoon. * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
440 WHUS46 KEKA 132104 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 104 PM PST Fri Jan 13 2023 CAZ101-103-104-109-132215- /O.EXP.KEKA.SU.Y.0002.000000T0000Z-230113T2100Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 104 PM PST Fri Jan 13 2023 ...HIGH SURF ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 10, 4:58 AM PST, 9 hours 33 minutes earlier.
Area forecast discussion, Jan 10, 4:58 AM PST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
458 AM PST Tue Jan 10 2023
.SYNOPSIS...Showers and isolated thunderstorms, along with gusty
winds, will spread across the area today as another low pressure
system approaches the region. Yet a nother storm system will impact
the West Coast during the second half of the week.
&&
.DISCUSSION...An occluded front is presently moving ashore from near
Cape Mendocino into Mendocino County. A squall line has developed SE
of the area over the Sacramento Valley. Isolated thunderstorms are
occurring closer to the associated mid and upper level low over our
coastal waters. The aforementioned low is forecast to fill and move N
of the area later today and tonight.
Rain showers will continue to spread across the area with individual
cells moving generally northward. A Flood Watch continues in effect
through this afternoon for Mendocino and Lake counties. NBM
thunderstorm probabilities through the evening range from near 10
percent over N Trinity County to around 30 percent over coastal
Mendocino County. Snow levels are presently averaging around 4000
feet. The N portion of the frontal precipitation band over the
Sacramento Valley will pivot into N Trinity County shortly, with
increasing mountain snows in that area, aided by orographic forcing.
12-18" of snow is expected at Scott Mountain Pass through late
tonight with locally higher amounts in the highest elevations. A
Winter Storm Warning is in effect for that area.
Winds are presently increasing across the area, with the highest
speeds over the ridgetops. Expect winds to continue to increase in
the lower levels and along the coastal headlands. A wind advisory
remains in effect for portions of the area through the afternoon.
After a bit of a lull in the weather tonight, the surface pressure
gradient is once again forecast to tighten ahead of the next storm
system. A period of stronger winds are forecast from Wednesday
afternoon potentially lasting into Thursday night as low-level strong
winds persist. Rain and mountain snow will pick up again as well as
the parade of Pacific storms continues to buffet the area. /SEC
&&
.AVIATION...Rain and gusty southeasterly winds have begun to pick up
in the region very early this morning as a front progresses NE. This
front will bring light to moderate rain to the region that will
persist throughout the TAF period. LLWS will be a threat as a result
of a low-level southeasterly jet moving over the area. Thunderstorms
may be a possibility for the region this morning as well, but chances
will mostly diminish by mid morning. General VFR conditions are
forecast for the region, but as moderate rain moves over area
terminals, MVFR conditions are expected. Conditions could approach
IFR around KUKI with the passage of moderate rain showers. After
frontal passage late this morning or early afternoon, winds are
expected to shift to southwesterly and rain is expected to diminish.
Toward the end of the TAF period, more rain and gusty winds will
approach the region.
&&
.MARINE...Southerly winds will maintain gale force into the morning
as another storm system approaches from the SW. A series of potent
low pressure systems will continue to bring gale and potential storm
force winds Wednesday through Thursday. Also, a series of large
westerly swells will continue to spread into the waters through the
week. Seas near 30 feet are expected when these westerly swells
combine with very large steep southerly waves, mainly on Thursday in
the outer waters.
&&
.HYDROLOGY...In addition to the aforementioned Flood Watch for
Mendocino and Lake counties, the Flood Watch for the Russian River
near Hopland has been upgraded to a Flood Warning. The river is
forecast to rise above flood stage around midday today, then crest at
around 15.8 feet late this evening. After falling below flood stage
for a period of about 6 to 12 hours, the river is forecast to once
again rise abve flood stage Wednesday afternoon. Have set the end
time for the warning after the first crest, with mention of the
second crest in the product.
The Eel River at Fernbridge and the Mad River at Arcata are both
forecast to reach monitor stage on Thursday, and these rivers will
continue to be monitored closely. /SEC
&&
.BEACH HAZARDS...High surf will be possible Thursday afternoon
through Friday morning as a long period westerly swell builds to 15
to 17 feet. Breakers from 21 to 23 feet will be possible during this
time frame, and a High Surf Advisory may be necessary. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 9 AM this morning to 5 PM this afternoon for CAZ101.
Wind Advisory until noon today for CAZ102>107-109>113-115.
Winter Storm Warning until 4 PM this afternoon for CAZ107.
Flood Watch through this afternoon for CAZ109>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Gale Warning until 9 AM this morning for PZZ450.
Gale Warning until 9 AM this morning for PZZ455.
Gale Warning until 3 PM this afternoon for PZZ470-475.
Hazardous Seas Warning from 3 PM this afternoon to 9 PM this evening
for PZZ475.
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jan 10, 2:07 PM PST, 24 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 207 PM PST Tue Jan 10 2023 CAZ101-112215- Coastal Del Norte- 207 PM PST Tue Jan 10 2023 ...WIND ADVISORY IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109>115-112215- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 207 PM PST Tue Jan 10 2023 ...FLOOD WATCH IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Flood Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102>108-112215- Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity- 207 PM PST Tue Jan 10 2023 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 10, 10:06 AM PST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1006 AM PST TUE JAN 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL 3 N ETTERSBURG 40.17N 123.99W
01/10/2023 E0.25 INCH HUMBOLDT CA TRAINED SPOTTER
&&
JMGThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:22 PM PST | River Flood Watch | EKA | Mendocino | 5 hr |
| Jan 9, 10:19 PM PST | Winter Storm Warning | EKA | 14 hr | |
| Jan 10, 2:41 AM PST | River Flood Warning | EKA | Mendocino | 54 hr |
| Jan 10, 3:27 AM PST | Hazardous Seas Warning | EKA | 18 hr | |
| Jan 10, 6:28 AM PST | Special Weather Statement | EKA | 32 min | |
| Jan 10, 2:30 PM PST | Gale Warning | EKA | 61 hr | |
| Jan 10, 2:30 PM PST | Small Craft Advisory | EKA | 19 hr | |
| Jan 10, 2:30 PM PST | Storm Warning | EKA | 61 hr | |
| Jan 10, 2:39 PM PST | River Flood Watch | EKA | Humboldt | 31 hr |
Nearby
High Surf Advisories in California, 2023Every high surf advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.